0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters to the Editor   |    
Amantadine-Induced Psychosis in a Young Healthy Patient
EARL JUSTICE SMITH
Am J Psychiatry 2008;165:1613-1613. doi:10.1176/appi.ajp.2008.08081228

To the Editor: Young, healthy patients may experience side effects of amantadine that are more commonly seen in elderly patients, in instances of overdose, or in individuals with renal impairment (1, 2). We report the case of the onset of visual and auditory hallucinations following the use of amantadine for the treatment of influenza.

“Mr. A” was a 19-year-old Caucasian man who was initially seen in our unit for sleep difficulty and depressed mood. He had been experiencing difficulty adapting to a new work environment. At his initial visit, the patient denied any current manic or psychotic symptoms or history of these symptoms. After the initial visit, he was prescribed venlafaxine, 75 mg daily, for depressive symptoms and quetiapine, 25 mg nightly, for sleep difficulty. After 2 weeks of treatment with venlafaxine and quetiapine, the patient reported that he was able to sleep better and that he felt “calmer” during the day and his mood had improved noticeably.

Five weeks after the initiation of treatment, the patient developed flu-like symptoms and was prescribed amantadine, 100 mg twice daily, which is a standard treatment dose for influenza A. The following day, he reported to his psychiatrist and complained of feeling “weak” and that he had been “hallucinating.” He described auditory hallucinations of a guitar playing and visual hallucinations of a person playing the guitar while he was in a cafeteria with a group of friends. Other people confirmed that there was no one playing the guitar in the cafeteria.

After a review of Mr. A’s medications, amantadine was the only new medication found. He was instructed to discontinue amantadine and did not have any further episodes of auditory or visual hallucinations.

Amantadine is indicated for treatment of influenza A, parkinsonism, and drug-induced extrapyramidal reactions (3). The mechanism of action for the latter two indications is thought to be via stimulating dopamine release (4), and it is this mechanism of action that is thought to be responsible for the rarely seen side effect of psychosis (1, 5). Although amantadine-induced psychosis has been observed in nongeriatric patients, the incidence is very low and may be associated with an increased daily dose (6, 7). The present case demonstrates the potential for amantadine psychosis in a young, otherwise healthy individual, who was taking an appropriate dose for treatment of what was presumed to be influenza.

1.Snoey ER, Bessen HA: Acute psychosis after amantadine overdose. Ann Emerg Med 1990; 19:668–670
 
2.Borison RL: Amantadine-induced psychosis in a geriatric patient with renal disease. Am J Psychiatry 1979; 136:111–112
 
3.Symmetrel [package insert]: Chadds Ford, Penn, Endo Pharmaceuticals, 2007
 
4.Bailey EV, Stone TW: The mechanism of action of amantadine in Parkinsonism: a review. Arch Int Pharmacodyn Ther 1975; 216:246–262
 
5.Stroe AE, Hall J, Amin F: Psychotic episode related to phenylpropanolamine and amantadine in a healthy female. Gen Hosp Psychiatry 1995; 17:457–458
 
6.Flaherty JA, Bellur SN: Mental side effects of amantadine therapy: its spectrum and characteristics in a normal population. J Clin Psychiatry 1981; 42:344–345
 
7.Yang CC, Deng JF: Anticholinergic syndrome with severe rhabdomyolysis: an unusual feature of amantadine toxicity. Intensive Care Med 1997; 23:355–356
 
+

References

+The author reports no competing interests.

+This letter (doi: 10.1176/appi.ajp.2008.08081228) was accepted for publication in September 2008.

+

References

1.Snoey ER, Bessen HA: Acute psychosis after amantadine overdose. Ann Emerg Med 1990; 19:668–670
 
2.Borison RL: Amantadine-induced psychosis in a geriatric patient with renal disease. Am J Psychiatry 1979; 136:111–112
 
3.Symmetrel [package insert]: Chadds Ford, Penn, Endo Pharmaceuticals, 2007
 
4.Bailey EV, Stone TW: The mechanism of action of amantadine in Parkinsonism: a review. Arch Int Pharmacodyn Ther 1975; 216:246–262
 
5.Stroe AE, Hall J, Amin F: Psychotic episode related to phenylpropanolamine and amantadine in a healthy female. Gen Hosp Psychiatry 1995; 17:457–458
 
6.Flaherty JA, Bellur SN: Mental side effects of amantadine therapy: its spectrum and characteristics in a normal population. J Clin Psychiatry 1981; 42:344–345
 
7.Yang CC, Deng JF: Anticholinergic syndrome with severe rhabdomyolysis: an unusual feature of amantadine toxicity. Intensive Care Med 1997; 23:355–356
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Textbook of Traumatic Brain Injury, 2nd Edition > Chapter 35.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 62.  >
Textbook of Traumatic Brain Injury, 2nd Edition > Chapter 29.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Textbook of Traumatic Brain Injury, 2nd Edition > Chapter 18.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles